Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Quad Cities, IA

May 14, 2003Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 6:43 PM CDT for Mercer County, Warren County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 6:43 PM CDT (23:43 UTC)
Expired
May 14, 2003, 7:25 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr
May 14, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KDVN 142343
SVRDVN
ILC131-187-150025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTHWEST ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 725 PM CDT

* AT 642 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF SEVERE THUNDERSTORMS WITH POTENTIALLY WITH LARGE HAIL AND 
DAMAGING WINDS..MOVING EAST AT 25 TO 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ALEDO
  MONMOUTH

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES.

LAT...LON 4088 9054 4099 9079 4107 9080 4107 9093
          4124 9085 4127 9049

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 14, 3:25 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED MAY 14 2003

STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING
SOUTHEAST.  COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND
LOW LEVEL CONVERGENCE  GENERATING SCATTERED NEAR SEVERE TO SEVERE
TSRA.  MAINLY LARGE HAIL REPORTS SO FAR.  NEXT LINE JUST WEST OF CWA
MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED
ON.  EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW
MOVES INTO SERN IA.

MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE
NORTHERN GREAT LAKES.  INVERTED TROF HANGS UP OVER IA THURSDAY.
WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA
AT LEAST THROUGH 18Z.  STALLED SURFACE FRONT TO OUR SOUTH AND HIGH
PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO
NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY.
LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL
NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING
SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY.
LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO
NRN OK BY 00Z SAT.  GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N
AS SOUTHERN CWA FRIDAY AFTERNOON.  HOWVER FORCING THAT FAR N IS WEAK
AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY.

NO BIG CHANGES IN THE EXTENDED.  CWA IN BETWEEN STREAMS EARLY IN THE
PERIOD.  MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM
ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR
SOUTH.   FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH
REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS
SYSTEM.  UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY
MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY.
ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD
FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA
TUESDAY.  WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT
SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE
OVER THE NORTHERN PLAINS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, May 14, 5:00 AM CDT, 13 hours 43 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.

THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

In the hours before

Local storm report, May 14, 5:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    INDEPENDENCE              IA   HEAVY RAIN
05/14/03   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 5:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    TODDVILLE                 IA   .5 INCH HAIL
05/14/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 6:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    GORIN                     MO   60 MPH TSTM GUST
05/14/03   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 14, 6:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    INDEPENDENCE              IA   URBAN FLOODING
05/14/03   BUCHANAN                       CARS ABANDONED IN FLOOD
                                          WATERS IN LOW AREAS OF
                                          THE CITY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, May 14, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    (CID)CEDAR RAPIDS ARPT    IA   .75 INCH HAIL
05/14/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0605 PM    DANVILLE                  IA   50 MPH TSTM GUST
05/14/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0605 PM    FT MADISON                IA   60 MPH TSTM GUST
05/14/03   LEE                            LARGE TREE BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0612 PM    3 NW WEST BURLINGTON      IA   .88 INCH HAIL
05/14/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0618 PM    HIAWATHA                  IA   .75 INCH HAIL
05/14/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 6:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    NEW BOSTON                IL   .5 INCH HAIL
05/14/03   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0623 PM    CEDAR RAPIDS              IA   .5 INCH HAIL
05/14/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0626 PM    IOWA CITY                 IA   1 INCH HAIL
05/14/03   JOHNSON                        CAR WINDOWS BROKEN
                                          ALONG I 380 REPORTED BY
                                          HAM RADIO OPERATOR.

0626 PM    BURLINGTON                IA   60 MPH TSTM GUST
05/14/03   DES MOINES                     PEA SIZE HAIL ALSO
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:59 PM CDTSevere Thunderstorm WarningDVNRock Island46 min
May 14, 1:34 PM CDTSevere Thunderstorm WarningDVNHenry41 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningDVNHenderson55 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningDVNHancock60 min
May 14, 6:37 PM CDTTornado WarningDVNHenderson, McDonough43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.